Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Aberdeen, SD

May 27, 2018Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 27, 2018, 11:42 PM CDT for Sully County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 11:42 PM CDT (04:42 UTC)
Expired
May 28, 2018, 12:15 AM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sully County, SD

The radar

The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS53 KABR 280442
SVRABR
SDC119-280515-
/O.NEW.KABR.SV.W.0039.180528T0442Z-180528T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1142 PM CDT SUN MAY 27 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Eastern Sully County in central South Dakota...

* Until 1215 AM CDT

* At 1142 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Blunt, or 10 miles southeast of Onida, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cottonwood Lake Near Agar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4456 9981 4457 10005 4489 9996 4484 9968
TIME...MOT...LOC 0442Z 201DEG 30KT 4463 9989 

HAIL...1.00IN
WIND...60MPH
 
$$

Parkin
2 follow-up statements
527 
WWUS53 KABR 280458
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1158 PM CDT SUN MAY 27 2018

SDC119-280515-
/O.CON.KABR.SV.W.0039.000000T0000Z-180528T0515Z/
Sully SD-
1158 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN SULLY COUNTY...

At 1158 PM CDT, a severe thunderstorm was located near Cottonwood
Lake Near Agar, or 12 miles east of Onida, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cottonwood Lake Near Agar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4465 9980 4469 10000 4489 9996 4484 9968
TIME...MOT...LOC 0458Z 201DEG 30KT 4476 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

Parkin
078 
WWUS53 KABR 280513
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1213 AM CDT MON MAY 28 2018

SDC119-280523-
/O.EXP.KABR.SV.W.0039.000000T0000Z-180528T0515Z/
Sully SD-
1213 AM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLY COUNTY WILL
EXPIRE AT 1215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central South Dakota.

LAT...LON 4465 9980 4469 10000 4489 9996 4484 9968
TIME...MOT...LOC 0513Z 201DEG 30KT 4487 9976 

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:15 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 27, 9:15 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
915 PM CDT Sun May 27 2018

.UPDATE...
Issued at 913 PM CDT Sun May 27 2018

Thunderstorms have developed south of the westernmost part of the
CWA this evening, and are gradually making their way northward. So
far, this is handled well by the current forecast. No changes made
to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 246 PM CDT Sun May 27 2018

The next 24 hours look to get a bit more active across the region.
For tonight, sfc front extending from southeast North Dakota, south
to around KPIR is expected to shift a bit more southeast overnight,
and then basically fall apart on Monday as emphasis shifts back to
the west. S/W lifting out of western CONUS trof will interact with
frontal boundary later tonight, producing showers/storms. CAM
solutions tend to highlight mainly western and central parts of
South Dakota for MCS activity tonight. Lower resolution models do
allow more storms to develop over eastern CWA in the vicinity of sfc
front, but warmer temperatures aloft and capping may keep a lid on
or at least limit activity. For Monday there remains some mixed
messages. Deep layer shear is pretty weak, but low level shear looks
decent. MLCAPE looks to favor the low/moderate intensity category by
afternoon. Increasing pops from west to east looks okay for Monday
as more energy exits the western trof. Temperatures overnight will
be mild, but should be a little cooler on Monday given cooling aloft
and some easterly component to the wind.

.LONG TERM...(Monday Night through Sunday)
Issued at 246 PM CDT Sun May 27 2018

An unsettled pattern persists for the week. Multiple shortwaves
attributed to a low pressure system over Montana, later moving
through the Dakotas, will result in thunderstorm chances Tuesday
morning through Wednesday morning.  Though bulk shear and mid-level
lapse rates are not real impressive, isolated severe thunderstorms
aided by a weak low-level jet, are possible Tuesday morning with
NAM/GFS MUCAPE values over 2000 J/kg in northeast SD.  Ample
moisture also exists with boundary layer dewpoints in the 60s
Tuesday. Further thunderstorm chances exist Friday night into
Saturday off warm and cold frontal boundaries as low pressure in
eastern Wyoming/ Montana skirts off into Saskatchewan. Confidence
this far out is low as there is a range in outcomes between
deterministic guidance for that time period.

Temperatures will be a bit cooler than recent days, but still remain
above average overall before becoming hot again Thursday and Friday,
with 850mb temperatures on average at 1 to possibly 2 standard
deviations above climo. A cold front moves through Saturday
resulting in temperatures only a bit above average to finish the
period, but again, confidence on timing is low due to the range of
deterministic outcomes that far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 633 PM CDT Sun May 27 2018

For the most part, VFR conditions will prevail across the area
tonight and through the day Monday. The exception will be across
parts of the western CWA, where thunderstorms are expected to
develop this evening and into the early overnight hours. Periods
of MVFR cigs and IFR vsbys will be possible with the
thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Telken
AVIATION...Parkin
Hazardous weather outlook, May 27, 11:07 AM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1107 AM CDT Sun May 27 2018

MNZ039-046-SDZ006>008-011-017>023-036-037-051-281615-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
1107 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight, mainly west of the
James Valley.  Lightning is the main hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected across much of the region
on Monday and Monday night. There is slight risk of severe weather
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SDZ003>005-009-010-015-016-033>035-045-048-281615-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley-
Sully-Hughes-Jones-Lyman-
1107 AM CDT Sun May 27 2018 /1007 AM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected tonight. Some storms may be
strong to severe with hail and wind being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected across much of the region
on Monday and Monday night. There is slight risk of severe weather
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. The public may also submit
reports at our webpage, Facebook page, or on Twitter.

In the hours before

Special weather statement, May 27, 10:17 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1017 PM CDT SUN MAY 27 2018

SDZ033-045-280400-
Stanley SD-Jones SD-
1017 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND SOUTH
CENTRAL STANLEY COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1017 PM CDT/917 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Draper, or 13 miles northeast of Murdo,
moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Pierre and Wendte.

A severe thunderstorm watch remains in effect until 200 AM CDT/100 AM
MDT/ for central South Dakota.

LAT...LON 4436 10076 4436 10037 4435 10035 4419 10036
      4419 10037 4394 10037 4393 10068
TIME...MOT...LOC 0317Z 182DEG 29KT 4404 10052

Parkin
Special weather statement, May 27, 11:09 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1109 PM CDT SUN MAY 27 2018

SDZ034-035-280500-
Hughes SD-Sully SD-
1109 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY AND NORTH
CENTRAL HUGHES COUNTIES UNTIL MIDNIGHT CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canning, or 13 miles east of Pierre, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Onida, Blunt, Rousseau, Canning and Sully Lake.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central South Dakota.

LAT...LON 4429 9995 4435 10026 4480 10018 4476 9973
TIME...MOT...LOC 0408Z 190DEG 33KT 4441 10006

Parkin

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:22 PM CDTSevere Thunderstorm WarningABRJones, Lyman38 min
May 27, 10:17 PM CDTSpecial Weather StatementABRJones43 min
May 27, 11:09 PM CDTSpecial Weather StatementABRHughes, Sully51 min
May 28, 1:09 AM CDTSpecial Weather StatementABREdmunds36 min
May 28, 1:59 AM CDTSpecial Weather StatementABRBrown31 min
May 28, 2:51 AM CDTSpecial Weather StatementABRBrown39 min
May 28, 3:21 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall24 min
May 28, 3:57 AM CDTSpecial Weather StatementABRMarshall33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.